Hail, Wyandot
- When
- March 18, 1:38 PM EST
- Where
- Wyandot County, Upper Sandusky
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.830, -83.280
Penny sized hail was observed.
Scattered thunderstorms developed across northern Ohio. A few of the stronger thunderstorms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Scattered thunderstorms developed across northern Ohio. A few of the stronger thunderstorms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 18, 12:11 PM EST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
111 PM EDT SUN MAR 18 2012
.SYNOPSIS...
AN AREA OF LOW PRESSURE LOCATED OVER THE LOWER OHIO RIVER VALLEY
WILL TRACK INTO THE REGION TODAY. UPPER LEVEL RIDGING WILL AGAIN
TAKE CONTROL AS HIGH PRESSURE CENTERED OFF THE EAST COAST CONTINUES
TO PUMP VERY WARM AIR INTO THE REGION. LOW PRESSURE OVER THE
SOUTHWESTERN UNITED STATES WILL SLOWLY MOVE TOWARD THE REGION BY
THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LOW A LITTLE SLOWER THAN PREVIOUS MODEL RUN. NO SIGNIFICANT
CHANGES...JUST TWEAKED TEMPS AND TIMING OF PRECIP.
PREVIOUS DISCUSSION...
WE HAVE DECIDED TO GO AHEAD WITH A FLOOD WATCH AS THIS UPPER LEVEL
WAVE MOVES OVER THE REGION TODAY. THE SLOW MOTION OF THE STORMS
COMBINED WITH HIGH PRECIPITABLE WATER VALUES SHOULD LEAD TO SOME
HEAVY DOWNPOURS. SINCE THE GROUND IS WET AT ALL LOCATIONS WE
ENDED UP ISSUING FOR THE ENTIRE COUNTY WARNING AREA. HOWEVER THE
BEST POTENTIAL FOR TRAINING ECHOES WILL BE ACROSS THE EASTERN
2/3RDS OF THE REGION.
PREVIOUS DISCUSSION...
WARM MOIST AIR REMAINS IN PLACE ACROSS THE REGION THIS
MORNING. WE WILL CONTINUE TO MONITOR THE MOVEMENT OF AN UPPER
LEVEL SHORT WAVE THAT IS NOW OVER THE LOWER OHIO RIVER VALLEY. WE
EXPECT THIS ENERGY TO INCREASE THE LIFT ACROSS THE REGION TODAY
WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ANTICIPATED.
WE ARE ALREADY SEEING SOME THUNDERSTORMS AHEAD OF AN OUTFLOW
BOUNDARY THAT DEVELOPED FROM CONVECTION SOUTH AND WEST OF THE
REGION LAST EVENING. THIS BOUNDARY AND UNSEASONABLY HIGH
PRECIPITABLE WATER LEVELS RAISES CONCERNS OF AT LEAST SOME LOCALLY
HEAVY RAINFALL FOR NORTHERN OHIO INTO NW PA. HAVE NOT ISSUED A
FLOOD WATCH YET BUT WILL MENTION THE HEAVY RAIN POTENTIAL IN THE
HWO. IF A FLOOD WATCH IS ISSUED IT WILL LIKELY BE FOR AN AREA EAST
OF A LINE FROM SANDUSKY COUNTY TO MORROW COUNTY.
THE INSTABILITY ACROSS THE REGION MAY SUPPORT THE DEVELOPMENT OF A
FEW STRONG TO SEVERE THUNDERSTORMS IN LOCATIONS THAT GET THE MOST
HEATING. THE MAIN CONCERN IF THEY DO BECOME THIS STRONG WILL BE
LARGE HAIL.
TEMPERATURES WILL NOT BE AS WARM TODAY BUT MOST LOCATIONS WILL BE
NEAR OR SLIGHTLY ABOVE 70 DEGREES. THIS IS STILL 20 TO 25 DEGREES
ABOVE SEASONAL AVERAGES. RECORDS ARE A BIT LOWER THAN YESTERDAY SO
SEVERAL LOCATIONS MAY STILL REACH RECORD LEVELS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
THE RAIN WILL END SLOWLY FROM WEST TO EAST THROUGH SUNDAY EVENING.
HOWEVER WITH THE PROXIMITY OF THE UPPER LEVEL WAVE WE ARE HESITANT
TO REMOVE THE MENTION OF SHOWERS/THUNDERSTORMS TO FAST. WILL
CONTINUE WITH SOME ISOLATED CHANCES INTO MONDAY SINCE WE WILL
REMAIN SO WARM AND THE LAKE BREEZE COULD BRING JUST ENOUGH LOW
LEVEL CONVERGENCE TO INITIATE A COUPLE STORMS. OTHERWISE EXPECT
THE UPPER LEVEL RIDGE TO SHARPEN A BIT AS LOW PRESSURE BEGINS A
VERY SLOW MOVE OUT OF THE SOUTHWESTERN US. MONDAY NIGHT THROUGH
WEDNESDAY APPEAR THEY WILL BE DRY. HOWEVER WE CAN NOT COMPLETELY
RULE OUT AN ISOLATED STORM OR TWO ACROSS THE REGION.
TEMPERATURES WILL REMAIN WELL ABOVE AVERAGE THROUGH WEDNESDAY.
RECORDS WILL LIKELY BE ECLIPSED MONDAY THROUGH WEDNESDAY.
ESPECIALLY TUESDAY INTO WEDNESDAY WHEN MUCH OF THE AREA WILL BE
NEAR TO SLIGHTLY ABOVE 80 DEGREES. THE LAKE BREEZE WILL KEEP IT
COOLER ON MONDAY INTO TUESDAY CLOSER TO THE LAKE BUT BY WEDNESDAY
THE LAKE BREEZE SHOULD NOT MOVE ALL THAT FAR INLAND.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE CUTOFF LOW OVER TX WILL REINFORCE THE STRONG RIDGE OVER THE OHIO
VALLEY KEEPING THE WELL ABOVE NORMAL TEMPERATURES IN PLACE. AS THE
UPPER LOW MOVES E WE WILL RECEIVE WARM AIR ADVECTION AHEAD OF IT
STARTING LATE ON THU. THIS WILL INCREASE CLOUDS AND CHANCE FOR
SHOWERS ESPECIALLY THU NIGHT AND FRI. TEMPS WILL DROP ON THE
BACKSIDE OF THIS SYSTEM FOR THE WEEKEND AS A MORE SEASONABLE AIRMASS
OUT OF CANADA MOVES INTO THE REGION.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MID-LEVEL DISTURBANCE SWIRLING OVER NORTHERN INDIANA WILL DRIFT
EAST TONIGHT AND DISSIPATE. FOR THE REMAINDER OF THE AFTERNOON A
HIT OR MISS SHOWER/THUNDERSTORM POSSIBLE AT ANY TIME. BEST
MOISTURE IS JUST BEGINNING TO ARRIVE AND ATMOSPHERE BECOMING
UNSTABLE WITH HEATING. WILL HAVE CB MENTIONS IN ALL TAFS AND TS
IN TEMPOS FOR MFD/CAK/CLE/YNG. BY EVENING THUNDER CHANCES MORE
ISOLATED...BUT SHOWER CHANCES LINGER ESPECIALLY THE EAST HALF
UNDER THE DISSIPATING WAVE. WILL HAVE FOG CONCERNS
OVERNIGHT...ESPECIALLY WEST WHERE SOME DRYING ALOFT COULD MAKE IT
IN AND SURFACE WINDS GO LIGHT/VARIABLE. FURTHER EAST UNSURE ABOUT
A LINGERING LOWER END VFR DECK OR POSSIBLE MVFR DECK AND HOW MUCH
BR THERE MAY BE AFTER THE LIGHT SHOWERS END.
OUTLOOK...NON VFR POSSIBLE IN MORNING BR TUESDAY AND WEDNESDAY.
NON VFR POSSIBLE THURSDAY INTO FRIDAY.
&&
.MARINE...
NO ISSUES OVER THE WATER EXPECTED TODAY OTHER THAN POTENTIAL FOR
CONVECTION. WINDS COULD PICK UP AROUND TSRA...BUT OTHERWISE GUSTS
WILL BE REDUCED BY COLD WATER TEMPS AND REMAIN NO HIGHER THAN 20KT. WITH
RIDGE BUILDING IN MON THROUGH MID WEEK CONDITIONS OVER THE LAKE WILL
REMAIN FAVORABLE FOR BOATERS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR OHZ003-006>014-
017>023-027>033-036>038-047-089.
PA...FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR PAZ001>003.
MARINE...NONE.
&&
SYNOPSIS...MULLEN
NEAR TERM...DJB/MULLEN
SHORT TERM...MULLEN
LONG TERM...JAMISON
AVIATION...OUDEMAN
MARINE...JAMISONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 634 AM EDT SUN MAR 18 2012 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191045- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 634 AM EDT SUN MAR 18 2012 ...FLOOD WATCH IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON MAY APPROACH SEVERE LEVELS. THE MAIN CONCERN WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-191045- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 634 AM EDT SUN MAR 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 135 km away, was scanning. The volume nearest the first event began at 18:39 UTC.
2 hail. Local standard time, as filed.
Penny sized hail was observed.
Penny sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372623, 372625.